Kansas, 2013

Hail and Damaging Winds in Kansas, May 19, 2013

May 19, 2013 · NWS GID · 4 events in 2 counties and zones

This Sunday afternoon event was part of the same large-scale system that produced a couple severe thunderstorms the previous day. A digging upper-level trough was over the western United States, while low pressure continued to organize over South Dakota, becoming vertically-stacked by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
$2.0 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Sunday afternoon event was part of the same large-scale system that produced a couple severe thunderstorms the previous day. A digging upper-level trough was over the western United States, while low pressure continued to organize over South Dakota, becoming vertically-stacked by evening. The associated cold front progressed through North Central Kansas during peak heating, initiating the thunderstorms. Prior to thunderstorm development, a subtle short-wave trough moved through, introducing cooler and drier air aloft and increasing potential instability. The exit region of an 85 knot upper-level jet streak nosed into Oklahoma, coupling with the cold front to create deep, large-scale lift.

Surface temperatures peaked around 80, while dewpoints were in the 60s ahead of the front. MLCAPE was not overly impressive, with 1000-1500 J/kg ahead of the front. Thunderstorms were numerous this afternoon, especially over eastern Kansas where the first batch of multicell storms developed. A second batch also affected eastern Kansas but they began modestly over North Central Kansas as a few scattered storms. The strongest of these storms developed over eastern Rooks county, just after 6 pm CDT, and intensified as it moved east across Osborne and Mitchell counties. Upon entering Mitchell county around 7:10 pm CDT, the storm bowed outward. This is when it began producing wind damage roughly along Highway 24, from Glen Elder east to Beloit. Trees and large branches were blown down, and a roof was blown off a building at a lumber yard. In Beloit, winds of 63 mph were measured at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 19, 5:28 PM CST, 27 minutes earlier.

Area forecast discussion, May 19, 5:28 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
628 PM CDT SUN MAY 19 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 235 PM CDT SUN MAY 19 2013

WE ARE MONITORING RADAR.

PLEASE SEE THE 1113 AM AFD FOR OUR MORE EXTENSIVE THINKING ON THE
CONVECTIVE ENVIRONMENT AND EXPECTATIONS.

ALOFT: AN 85 KT ULJ ON THE DYNAMIC TROPOPAUSE WAS EJECTING ONTO THE
SRN PLAINS WITH A CUT-OFF LOW DEVELOPING OVER SD.

SFC: A COOL FRONT BISECTED THE FCST AREA AT 19Z /ROUGHLY JUST W OF
HWY 281/. THIS FRONT WILL SLOWLY DEPART TO THE E THIS EVNG...
PUTTING THE FCST AREA IN THE COOL SECTOR OF THE CUT-OFF.

NOW THRU SUNSET: DESTABILIZATION IS UNDERWAY. SO EXPECT SCT TSTMS
WILL CONTINUE TO ERUPT. THE WIND PROFILE IS BECOMING UNIDIRECTIONAL
AND 0-5 KM SHEAR WILL BE DECREASING OVER THE NEXT 6 HRS. MLCAPE
SHOULD PEAK AROUND 1500 J/KG. STORMS SHOULD ORGANIZE INTO SHORT
LINE SEGMENTS OF MULTICELLS. OVERALL EXPECT A DECENT AMT OF SUB-
SEVERE HAIL WITH THE STRONGEST STORMS.

WHILE TOR WW 181 IS IN EFFECT FROM GENEVA NEB-BELOIT KS...THIS IS
MAINLY TO COVER THE INITIAL TSTM DEVELOPMENT THAT IS LIKELY TO TAKE
THE FORM OF MARGINAL 1" HAIL AND G60 MPH. AS THE STORM STRENGTHEN
THE MAIN SHOW WILL BE FURTHER E.

TNGT: TSTMS WANE WITH LOSS OF DAYTIME HEATING. FCST MAY BE A LITTLE
PESSIMISTIC ON CLOUDS. EXPECT M/CLEAR TO P/CLOUDY.

MON: A DECENT START TO THE DAY BUT UPR-LVL COLD POOL WILL RESULT IN
DESTABILIZATION AND ISOLATED AFTN SHWRS AND POSSIBLY A TSTM. BEST
CHANCE FOR THUNDER WILL BE S AND E OF THE TRI-CITIES. MOST PLACES
WILL REMAIN DRY.

BREEZY W WINDS WILL GUST 25-35 MPH AFTER 10 AM.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 318 PM CDT SUN MAY 19 2013

MAIN FORECAST CONCERNS WILL BE CHANCES FOR SHOWERS MONDAY NIGHT
THROUGH WEDNESDAY AND THUNDERSTORMS THURSDAY THROUGH SUNDAY AND
TEMPERATURES THROUGH THE PERIOD.

AN UPPER LEVEL LOW IN THE NORTHERN PLAINS WILL CONTINUE TO DRIFT
TO THE EAST FOR MONDAY NIGHT THROUGH WEDNESDAY. MONDAY NIGHT INTO
TUESDAY IT IS CLOSE ENOUGH THAT THERE IS A CHANCE FOR SHOWERS
ACROSS THE AREA. THE MUCAPE IS LITTLE TO NOTHING. IN ADDITION
DURING THIS TIME THERE IS A COLD FRONT THAT MOVES THROUGH THE
AREA. THIS WILL HELP TO KEEP TEMPERATURES BELOW NORMAL FOR THIS
TIME OF YEAR. BY TUESDAY NIGHT AND WEDNESDAY THE UPPER LOW MOVES
FURTHER TO THE NORTHEAST...BUT STILL SENDS SOME WEAK LOBES OF
ENERGY THROUGH THE FORECAST AREA. MOISTURE CONTINUES ACROSS MOST
IF NOT ALL OF THE AREA AND EXPECT THERE TO BE CLOUDS. THE SHOWERS
SHOULD BE CONFINED TO THE FAR NORTH AND THE CHANCES ARE MINIMAL.
THE COOLER AIR REMAINS ACROSS THE AREA.

A SHORT WAVE RIDGE BUILDS BEHIND THE UPPER LEVEL LOW IN THE
NORTHERN PLAINS. WITH THE UPPER LEVEL LOW TO THE NORTHEAST...THERE
IS A BREAK IN THE PRECIPITATION ACROSS THE FORECAST AREA WEDNESDAY
NIGHT. ANOTHER UPPER LEVEL WAVE THAT DEVELOPS IN THE NORTHWEST
CONUS WILL START TO AFFECT THE AREA AGAIN BY THURSDAY. THE FIRST
WEAK WAVE MOVES INTO THE AREA THURSDAY AND BRINGS A SMALL CHANCE
FOR THUNDERSTORMS ACROSS NORTH CENTRAL KANSAS. THE WEAK WAVES
CONTINUE TO MOVE INTO THE AREA THROUGH SUNDAY. MODELS HAVE SOME
DIFFERENCES IN THE TIMING OF THE WAVES AND THEREFORE SOME
DIFFERENCES IN HOW MUCH PRECIPITATION THERE WILL BE. IT LIKELY
WILL NOT BE RAINING ALL OF THE TIME IN EVERY LOCATION...BUT HAVE
KEPT CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD.

TEMPERATURES WILL REMAIN AROUND NORMAL FOR THIS TIME OF YEAR FOR
THURSDAY AND FRIDAY...BUT BY SATURDAY AND SUNDAY AS A SURFACE LOW
DEVELOPS ON THE HIGH PLAINS...WINDS TURN TO THE SOUTH AND THERE IS
SOME WARM ADVECTION. TEMPERATURES WILL WARM BACK ABOVE NORMAL AGAIN
FOR THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 628 PM CDT SUN MAY 19 2013

THUNDERSTORMS EXITING THE KGRI TERMINAL AREA IN THE NEXT HALF HOUR
OR SO. A COUPLE OF CONCERNS DURING THE TAF PERIOD. WINDS WILL BE
TURNING TO THE WEST BEHIND THE THUNDERSTORMS AND COULD GET GUSTY
LATER THIS EVENING AND OVERNIGHT. BY MORNING SOME LOWER CLOUDS
WILL MOVE INTO THE AREA...BUT SHOULD BE SCATTERED AND REMAIN VFR.
THE WINDS WILL INCREASE AGAIN DURING THE DAY ON MONDAY. THE NEXT
QUESTION WILL BE WHETHER THERE WILL BE ANY THUNDERSTORMS MONDAY
AFTERNOON TOWARD THE END OF THE PERIOD. WILL KEEP IT DRY FOR
NOW...BUT NEED TO WATCH IT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HALBLAUB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, May 19, 2:23 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT SUN MAY 19 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
202030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
323 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. THERE
IS A SLIGHT RISK SOME THUNDERSTORMS COULD TURN SEVERE. THE MAIN
THREATS WILL BE ONE INCH HAIL...AND DAMAGING STRAIGHT LINE WINDS.

THE THREAT FOR THUNDERSTORMS WILL DIMINISH BY 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS THE OUTLOOK
AREA. NO SEVERE STORMS WILL OCCUR.

THUNDERSTORM ARE POSSIBLE THURSDAY THROUGH SATURDAY. IT IS STILL
TOO EARLY TO DEFINITIVELY DETERMINE THE SEVERE WEATHER THREAT
LEVEL WITH THOSE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN HASTINGS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Local storm report, May 19, 4:37 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             HASTINGS                40.59N 98.39W
05/19/2013  E1.25 INCH       ADAMS              NE   PUBLIC

&&

REED
Special weather statement, May 19, 4:43 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT SUN MAY 19 2013

NEZ046-061-192315-
BUFFALO NE-SHERMAN NE-
543 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND EASTERN
BUFFALO COUNTIES UNTIL 615 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAVENNA TO GIBBON...
AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SHELTON...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 284 AND 291.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4075 9872 4073 9872 4068 9881 4069 9889
      4110 9906 4111 9876
TIME...MOT...LOC 2243Z 237DEG 25KT 4105 9892 4080 9876

FAY
Local storm report, May 19, 4:47 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             2 W FULLERTON           41.36N 98.01W
05/19/2013  E1.00 INCH       NANCE              NE   FIRE DEPT/RESCUE

&&

JCB
Local storm report, May 19, 4:49 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
549 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             6 ENE KEARNEY           40.73N 98.98W
05/19/2013  E1.00 INCH       BUFFALO            NE   PUBLIC

0336 PM     HAIL             3 S COZAD               40.82N 99.99W
05/19/2013  E1.00 INCH       DAWSON             NE   STORM CHASER

0342 PM     HAIL             3 SE COZAD              40.83N 99.95W
05/19/2013  E1.50 INCH       DAWSON             NE   STORM CHASER

0346 PM     HAIL             1 N GIBBON              40.76N 98.84W
05/19/2013  E2.75 INCH       BUFFALO            NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS BASEBALL SIZE HAIL NORTH OF
            GIBBON NEAR 85TH ROAD

0359 PM     HAIL             10 NW LEXINGTON         40.88N 99.88W
05/19/2013  E1.50 INCH       DAWSON             NE   STORM CHASER

            STORM CHASER REPORTS QUARTER AND PING PONG SIZE HAIL

0400 PM     HAIL             2 E GIBBON              40.75N 98.81W
05/19/2013  E1.00 INCH       BUFFALO            NE   PUBLIC

0407 PM     HAIL             10 NNW LEXINGTON        40.91N 99.82W
05/19/2013  E1.75 INCH       DAWSON             NE   STORM CHASER

            STORM CHASER REPORTS GOLF BALL SIZE HAIL COVERING THE
            ROAD.

0413 PM     HAIL             15 N LEXINGTON          41.00N 99.74W
05/19/2013  E1.75 INCH       DAWSON             NE   STORM CHASER

0425 PM     HAIL             5 NW WOOD RIVER         40.87N 98.67W
05/19/2013  E1.00 INCH       HALL               NE   PUBLIC

0435 PM     HAIL             1 N WOOD RIVER          40.84N 98.60W
05/19/2013  E0.88 INCH       HALL               NE   LAW ENFORCEMENT

            DEPUTY REPORTS NICKEL SIZE HAIL 1 MILE NORTH OF WOOD
            RIVER.

0444 PM     HAIL             4 N ST. LIBORY          41.14N 98.35W
05/19/2013  E1.75 INCH       HOWARD             NE   LAW ENFORCEMENT

0446 PM     HAIL             WOOD RIVER              40.82N 98.60W
05/19/2013  E1.00 INCH       HALL               NE   LAW ENFORCEMENT

0449 PM     HAIL             2 N PROSSER             40.72N 98.58W
05/19/2013  E0.50 INCH       HALL               NE   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED BY TRAINED SPOTTER

0451 PM     FUNNEL CLOUD     3 N WOLBACH             41.44N 98.39W
05/19/2013                   GREELEY            NE   LAW ENFORCEMENT

            FUNNEL DID NOT TOUCH DOWN AND DISSIPATED AS OF THIS TIME.

0454 PM     HAIL             ST. PAUL                41.21N 98.46W
05/19/2013  E0.50 INCH       HOWARD             NE   CO-OP OBSERVER

            NWS CO-OP OBSERVER REPORTS DIME SIZE HAIL.

0458 PM     HAIL             ALDA                    40.86N 98.47W
05/19/2013  E1.00 INCH       HALL               NE   PUBLIC

0500 PM     FUNNEL CLOUD     WOLBACH                 41.40N 98.39W
05/19/2013                   GREELEY            NE   CO-OP OBSERVER

            DELAYED REPORT OF FUNNEL CLOUD

0505 PM     HAIL             2 S ALDA                40.84N 98.47W
05/19/2013  E1.00 INCH       HALL               NE   PUBLIC

0511 PM     HAIL             ALDA                    40.86N 98.47W
05/19/2013  E1.00 INCH       HALL               NE   PUBLIC

0513 PM     HAIL             GRAND ISLAND            40.92N 98.37W
05/19/2013  E0.50 INCH       HALL               NE   PUBLIC

            DIME SIZE HAIL REPORTED ON SOUTH SIDE OF GRAND ISLAND

0527 PM     HAIL             GRAND ISLAND            40.92N 98.37W
05/19/2013  E0.88 INCH       HALL               NE   PUBLIC

0527 PM     HAIL             HASTINGS                40.59N 98.39W
05/19/2013  E1.00 INCH       ADAMS              NE   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS HAIL UP TO ONE INCH

0528 PM     HAIL             HASTINGS                40.59N 98.39W
05/19/2013  M1.00 INCH       ADAMS              NE   NWS EMPLOYEE

            MOSTLY PENNY TO NICKEL SIZED

0529 PM     HAIL             DONIPHAN                40.77N 98.37W
05/19/2013  E0.75 INCH       HALL               NE   FIRE DEPT/RESCUE

0536 PM     HAIL             HASTINGS                40.59N 98.39W
05/19/2013  E1.25 INCH       ADAMS              NE   PUBLIC

0546 PM     HAIL             2 W FULLERTON           41.36N 98.01W
05/19/2013  E1.00 INCH       NANCE              NE   FIRE DEPT/RESCUE

&&

REED
Local storm report, May 19, 4:58 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
558 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             4 S PHILLIPS            40.84N 98.21W
05/19/2013  E0.50 INCH       HAMILTON           NE   FIRE DEPT/RESCUE

            DIME SIZE HAIL REPORTED BY PHILLIPS FIRE DEPARTMENT 4
            MILES SOUTH OF PHILLIPS

&&

REED
Special weather statement, May 19, 5:27 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT SUN MAY 19 2013

KSZ017-018-192345-
OSBORNE KS-ROOKS KS-
627 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE AND
SOUTHEASTERN ROOKS COUNTIES UNTIL 645 PM CDT...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF NATOMA...OR 35 MILES SOUTH
OF PHILLIPSBURG...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN ROOKS AND WESTERN OSBORNE
COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3940 9893 3914 9890 3915 9915 3936 9914
TIME...MOT...LOC 2327Z 241DEG 25KT 3929 9907

FAY

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Osborne

When
May 19, 5:55 PM CST
Where
Osborne County, Osborne
Measured
62 kt (71 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.430, -98.700

A measured wind gust of 71 mph was recorded by a home weather station.

Hail, Osborne

When
May 19, 5:55 PM CST
Where
Osborne County, Osborne
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.430, -98.700

Thunderstorm Wind, Mitchell

When
May 19, 6:15 PM CST to 6:35 PM CST
Where
Mitchell County, Glen Elder to 4 mi S of Glen Elder
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Crop damage
$2.0 million
Reported by
Trained Spotter
Coordinates
39.500, -98.300

Wind gusts out ahead of and with this thunderstorm produced wind gusts estimated near 70 mph. These wind gusts resulted in roof damage at a lumber yard in Glen Elder and a tree 18 inches in diameter being uprooted 4 miles south of town. Dime to nickel size hail was also reported, with some piles of hail being 6 inches deep.

Thunderstorm Wind, Mitchell

When
May 19, 6:20 PM CST to 6:40 PM CST
Where
Mitchell County, 5 mi WNW of Beloit to Beloit Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$50,000
Reported by
AWOS
Coordinates
39.498, -98.207

Wind gusts out ahead of and with this thunderstorm produced wind gusts in excess of 60 mph, including a measured gusts of 63 and 67 mph by the Beloit Airport AWOS. These wind gusts resulted in damage to a garage in Beloit and knocked down a couple power poles west-northwest of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450122, 450124, 450117, 450110.